Drug-induced burning mouth syndrome: a new etiological diagnosis
Drug-induced burning mouth syndrome: a new etiological diagnosis

Salort-Llorca C, Mínguez-Serra MP, Silvestre FJ.

Service of Pharmacy, Mútua de Terrassa Hospital, Barcelona, Spain.

Burning mouth syndrome (BMS) is defined as a burning sensation of the oral mucosa, in the absence of specific oral lesions. The underlying etiology remains unclear. Peripheral alterations may be related to the density or reactive capacity of the oral mucosal membrane receptors - these being largely influenced by BMS-related risk factors such as stress, anxiety, the female gender, climacterium and advanced age. The present study compiles the cases of BMS induced by drugs reported in the literature, and attempts to draw a series of conclusions. A search was conducted in the PubMed database using the following key words: burning mouth syndrome, drug-induced, antihypertensive and chemically-induced. The search was carried out in April 2007. The literature yielded clinical cases in which oral burning sensation is described after the administration of drugs belonging to different therapeutic groups: antiretrovirals, antiseizure drugs, hormones and particularly antihypertensive medication. Curiously, among the different types of antihypertensive drugs, BMS was only associated with those compounds that act upon the angiotensin-renin system.
Comments: 0